Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 23, 2004, 7:28 PM EDT for Sullivan County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 7:28 PM EDT (23:28 UTC)
- Expired
- May 23, 2004, 8:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Sullivan County, NY
The radar
The Albany radar (KENX), 94 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
644
WUUS51 KBGM 232328
SVRBGM
NYC105-240015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
728 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SULLIVAN COUNTY IN CENTRAL NEW YORK
* UNTIL 815 PM EDT
* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR PARKSVILLE...OR ABOUT OVER LIBERTY...AND
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILLOWEMOC AT 735 PM EDT
GRAHAMSVILLE AT 740 PM EDT
LAT...LON 4186 7483 4180 7479 4186 7444 4191 7454
4196 7462
$$
VAN AUSDALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:40 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 23, 5:40 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 540 PM EDT SUN MAY 23 2004 .UPDATE... UPDATED ZONES TO HEADLINE SEVERE TSTORM WATCH SOUTH OF A PENN YAN TO UTICA LINE. && .PREV DISCUSSION... SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS FAR SE ZONES AND ALONG LAKE BOUNDARIES IN WESTERN NEW YORK AS ATMOSPHERE DESTABILIZES. TONIGHT, BOUNDARY WILL SLOWLY MOVE NORTH OVER CWA BUT NEVER MAKE IT MUCH FURTHER THAN OUR NRN ZONES. LATER TONIGHT AROUND 06Z AREA IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET WITH DECENT UPPER LEVEL DIVERGENCE. SHORT WAVE NOW ENHANCING CONVECTION ACROSS INDIANA WILL MOVE NORTHEAST ACROSS NY/PA BORDER. THESE FEATURES COMBINED WITH STRONG BAROCLINIC ZONE AND STRENGTHENING LOW LEVEL WINDS WILL PRODUCE WIDESPREAD CONVECTION OVER MUCH OF THE AREA LATER TONIGHT. INSTABILITY NOT AS SIGNIFICANT AS LAST NIGHT BUT BULK SHEAR VALUES SUFFICIENT TO SUPPORT SVR CONVECTION WITH THE POSSIBILITY OF FLASH FLOODING DUE TO HIGH PWATS. WONT ISSUE ANY FLOOD WATCHES ATTM AS ITS NEARLY IMPOSSIBLE TO DEPICT WHERE THE STRONGEST CONVECTION WILL OCCUR AND COVERING THE ENTIRE CWA WOULD BE OVERDONE. LATER SHIFTS CAN ISSUE IF THREAT BECOMES MORE SIGNIFICANT ESPECIALLY AS 3-6 HR LEAD TIME ON CONVECTIVE FLASH FLOODING IS SUFFICIENT. MONDAY...SFC LOW MOVES ACROSS NYS WITH FROPA DURING THE AFTERNOON. ETA MODEL SOUNDINGS SHOW IMPRESSIVE CAPE >1500 J/KG WITH DRY AIR ABOVE 700 MB. WITH 40-50 KT MID LEVEL FLOW AND DRY PUNCH, DAMAGING WINDS A POSSIBILITY IN ANY STRONG CONVECTION. WENT CHC POPS THROUGH MIDDAY THEN LIKELY POPS FROM I81 EAST. MONDAY NIGHT...AFTER LINGERING EVENING CONVECTION IN EASTERN ZONES SKIES WILL BECOME PARTLY CLOUDY AS SFC LOW MOVES OFF THE EAST COAST AND UPPER LEVEL RIDGING BEGINS. TUESDAY...INCLUDED CHC POPS OVER FAR WESTERN ZONES DURING THE AFTERNOON IN RESPONSE TO WAA FORCING IN ADVANCE OF NEXT SYSTEM, OVER THE UPPER GREAT LAKES. EXTENDED (MON NITE-FRI)... A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND. && .AVIATION... SIMILAR TO YESTERDAY... AREAS OF MVFR AND EVEN IFR CIGS ARE PERSISTING WELL INTO THE AFTERNOON ACROSS THE NORTHERN TAF SITES NORTH OF THE LOW LEVEL FRONTAL BOUNDARY. CIGS WILL GRADUALLY LIFT AHEAD OF A SHORT WAVE AND DEVELOPING CONVECTIVE SYSTEM MOVING IN FROM THE GREAT LAKES THIS EVENING. IN THE MEANTIME... WIDELY SCT TSRA IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME WEAK MESOSCALE BOUNDARIES OVER NORTHERN AND CENTRAL PA COULD BE THE TRIGGER POINT FOR A FEW OF THESE STORMS. EXPECT THE BEST CHC FOR WIDESPREAD THUNDERSTORMS TO BE MID EVENING INTO THE EARLY MORNING HOURS AS LARGE-SCALE LIFT MOVES ACROSS THE AREA IN ASSOCIATION WITH A SHORT WAVE MOVING EAST FROM THE LOWER GREAT LAKES. ONCE THESE SHOWERS DIE DOWN... EXPECT PATCHY MVFR AND LOCALIZED IFR CIGS AND VSBYS LATE TONIGHT AND EARLY MONDAY... FOLLOWED BY IMPROVING CONDITIONS... BUT STILL A CHC OF THUNDERSTORMS... BY MONDAY AFTERNOON. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE UPDATE...VAN AUSDALL SHORT TERM...RRM EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 23, 5:00 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 500 AM EDT SUN MAY 23 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 500 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING. THE GREATEST THREAT WOULD BE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS AND SHOWERS WILL CONTINUE MONDAY. THERE IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS ON MONDAY AND MONDAY NIGHT. THERE IS AGAIN A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY AND MONDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS POSSIBLE AGAIN THIS AFTERNOON AND EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF GREATER THAN AN INCH OF RAIN TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, May 23, 3:12 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 312 PM EDT SUN MAY 23 2004 PAZ048-072-232000- PIKE PA-WAYNE PA- 312 PM EDT SUN MAY 23 2004 ...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA... AT 311 PM EDT...THUNDERSTORMS WITH HEAVY RAINFALL...WERE NEAR HONESDALE MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR...HAWLEY AND PAUPACK AT 330 PM...KIMBLES AND NARROWSBURG AT 345 PM...ROWLAND AT 400 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH PRE HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE ALSO POSSIBLE NEAR THE THUNDERSTORMS. GILT
Special weather statement, May 23, 4:45 PM EDT, 2 hours 43 minutes before
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-240200- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 445 PM EDT SUN MAY 23 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...OTSEGO... SCHUYLER...STEUBEN...SULLIVAN...TIOGA AND TOMPKINS. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 23, 4:51 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 451 PM EDT SUN MAY 23 2004 NYZ022>024-232145- CHEMUNG NY-SCHUYLER NY-STEUBEN NY- 451 PM EDT SUN MAY 23 2004 ...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL...NEAR CORNING....OR ABOUT 3 MILES EAST OF CAMPBELL....MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WITH HEAVY RAINFALL...GUSTY WINDS AND POSSIBLE SMALL HAIL WILL BE NEAR...ODESSA AND CATHARINE AT 515 PM... EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL IN EXCESS OF AN 1INCH IN A SHORT PERIOD IS POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. ** NAME ***
Special weather statement, May 23, 5:13 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 513 PM EDT SUN MAY 23 2004 NYZ023>025-055-232215- CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY- 513 PM EDT SUN MAY 23 2004 ...A LINE OF THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND POSSIBLE SMALL HAIL MOVING INTO THE AREA... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS FROM MONTOUR FALLS TO 21 MILES SOUTHEAST OF ODESSA...MOVING EAST AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... ITHACA AT 545 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH IN A VERY SHORT PERIOD ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. JFC
Special weather statement, May 23, 5:16 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 516 PM EDT SUN MAY 23 2004 NYZ016-017-232215- CAYUGA NY-SENECA NY- 516 PM EDT SUN MAY 23 2004 ...THUNDERSTORM WITH HEAVY RAIN...GUSTY WINDS AND POSSIBLE SMALL HAIL MOVING INTO THE AREA... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAINFALL...NEAR SENECA FALLS....OR ABOUT 2 MILES SOUTHEAST OF EAST VARICK....MOVING EAST AT 30 MPH. THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SHERWOOD AND CASCADE AT 545 PM... EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH IN A VERY SHORT PERIOD IS POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. JFC
Special weather statement, May 23, 7:20 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 720 PM EDT SUN MAY 23 2004 NYZ062-240015- SULLIVAN NY- 720 PM EDT SUN MAY 23 2004 ...THUNDERSTORM WITH HAIL AND HEAVY RAIN MOVING INTO THE AREA... AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL AND HEAVY RAIN...NEAR LIBERTY....OR ABOUT OVER KENOZA LAKE...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... ADEN AND PARKSVILLE AT 745 PM. GRAHAMSVILLE AND HASBROUCK AT 800 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. VAN AUSDALL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:25 PM EDT | Tornado Warning | BGM | Chemung, Tompkins | 65 min |
| May 22, 8:49 PM EDT | Tornado Warning | BGM | Tioga | 41 min |
| May 22, 8:57 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 48 min |
| May 22, 9:15 PM EDT | Severe Thunderstorm Warning | BGM | Yates | 60 min |
| May 22, 9:44 PM EDT | Severe Thunderstorm Warning | BGM | Seneca | 46 min |
| May 22, 10:05 PM EDT | Tornado Warning | BGM | Seneca | 25 min |
| May 22, 10:08 PM EDT | Tornado Warning | BGM | Cayuga | 67 min |
| May 22, 10:32 PM EDT | Tornado Warning | BGM | Cortland | 43 min |
| May 22, 10:57 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 48 min |
| May 22, 11:31 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 29 min |
| May 23, 12:15 AM EDT | Severe Thunderstorm Warning | BGM | Otsego | 45 min |
| May 23, 12:47 AM EDT | Tornado Warning | BGM | Otsego | 13 min |
| May 23, 1:46 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 59 min |
| May 23, 6:22 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 53 min |
| May 23, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.